CURB-65 Score for Pneumonia Severity

Estimates mortality and aids in determining whether a patient with community-acquired pneumonia should be managed as an outpatient or inpatient.

CURB-65 Score
--
--

Looking for more details? Read our comprehensive CURB-65 guide

What is the CURB-65 Score?

The CURB-65 score is a clinical prediction rule that has been validated for predicting mortality in community-acquired pneumonia and infection of any site. It is commonly used to help physicians decide whether a patient can be safely treated as an outpatient or requires hospital admission.

Standard Reference Ranges

Score Risk Level & Disposition
0-1 Low Risk (Outpatient care)
2 Moderate Risk (Consider short stay hospital or close outpatient monitoring)
3 Severe Risk (Hospital admission)
4-5 Highest Risk (ICU admission recommended)

Clinical Significance

CURB-65 stands for Confusion, Urea, Respiratory rate, Blood pressure, and Age >= 65. The simplicity of the CURB-65 rule makes it easy to use in a busy clinical setting without complex calculations. However, clinical judgement should always be considered alongside the score.

Case Scenario

Case: A 70-year-old female presents with shortness of breath and a productive cough.

Parameters: Alert and oriented (0), BUN 16 mg/dL (0), Respiratory rate 32 breaths/min (1), Blood pressure 130/80 mmHg (0), Age 70 (1).

Result: Total score of 2 (Moderate Risk).

Action: Given her age and tachypnea, a short-stay hospital admission is often the safest choice to ensure she responds to initial treatment.

Frequently Asked Questions

What if I don't have a BUN lab value?

If BUN is unavailable, you can use the CRB-65 score, which omits the Urea criteria. A CRB-65 score of 0 indicates low risk, while 1 or higher suggests consideration for hospital admission.

Is CURB-65 validated for all types of pneumonia?

It is specifically validated for Community-Acquired Pneumonia (CAP). It may not be accurate for Hospital-Acquired Pneumonia (HAP) or Ventilator-Associated Pneumonia (VAP).

How to Use

Check the boxes for the presence of Confusion, Uremia (BUN > 19 mg/dL), Respiratory rate ≥ 30, low Blood pressure, and Age ≥ 65. The tool will calculate the score and mortality risk.

Clinical Guidance & Next Steps